How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24383
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 8 month old french bulldog has giardia and has gone

Customer Question

Hello,
My 8 month old french bulldog has giardia and has gone through two treatments to get rid of it. The first didnt' work, she just finished the second treatment yesterday. Today she went in to the vet to get spay and they just called to say they didn't want to do it because she has elevated ALT levels and could have a liver shunt. THey want additional $300 to do more testing to evaluate this and they aren't going to put her under anesthesia today because if she did have a shunt, this could be very dangerous. My question--could the giardia and treatment have any impact on her ALT levels? If she still has it and can't get rid of it, could that impact this? The vet made no connection but seems odd to me.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 9 months ago.

I'm sorry to hear of this with Georgia. No, Giardia isn't associated with elevations in the ALT and the finding of an elevated ALT is not pathognomonic (specifically indicative) of a portosystemic shunt. In fact, elevations in the ALT less than 2-3X high normal (normal is ~90 IU/L on most machines) are commonly seen in young dogs due to their hypermetabolic state. I would simply recheck her ALT in a couple of weeks.

Playing devil's advocate, I need to add that Georgia may not still have Giardia - particularly if her stools have normalized. The Giardia-ELISA kits commonly used to check for the presence of Giarda have limited usefulness for post-treatment diagnostic surveillance because of prolonged persistent antigen shedding even in animals where clinical signs have resolved and no cysts can be detected on zinc sulfate centrifugates.

Please respond with further questions or concerns if you wish.

Customer: replied 9 months ago.
her ALT level was at 241 --do you think i should do the additional testing now or just retest in a few weeks and try again? she isn't showing any other symptoms-however, she does often have loose stool (which i've attributed to the giardia up until this point).
Expert:  Dr. Michael Salkin replied 9 months ago.

I would wait a couple of weeks and retest. I would add the AP liver enzyme test as well. If a shunt is still a concern, a blood test called serum bile acids (two blood draws with feeding in between the draws) is the blood test of choice. The ALT and AP tell me something about liver damage and biliary stasis (sludging) but bile acids tell me how well Georgia's liver is functioning. Please continue our conversation if you wish.

Customer: replied 9 months ago.
she has been on metronidazole for giardia treatment up until yesterday. I have found several articles that show that it can cause elevated ALT levels. The vet is charging me for this visit and for follow up testing--if there is indeed a link here, I'd like to get my money back. have you never heard of that connection? please let me know.
Expert:  Dr. Michael Salkin replied 9 months ago.

Metronidazole should be considered a second choice when addressing Giardia. It's less effective than either fenbendazole or ronidazole. It can, however, be used in conjunction with fenbendazole or ronidazole. According to Plumb's Drug Handbook, 8th Ed., Plumb, 2015, "Metronidazole can cause falsely decreased readings of....ALT when determined using methods measuring decreases in ultraviolet absorbance when NADH is reduced to NAD." There is no mention of this drug causing elevated ALT levels. I would be pleased to review any article you can upload to our conversation which states to the contrary.

Customer: replied 9 months ago.
http://www.rxlist.com/flagyl-er-side-effects-drug-center.htm
Customer: replied 9 months ago.
Flagyl may cause liver enzyme levels to increase;
Expert:  Dr. Michael Salkin replied 9 months ago.

Thank you. This needs to be assessed in context. Please see here: http://livertox.nih.gov/Metronidazole.htm Please also note that these references are human ones. No such findings have been seen in dogs.

Expert:  Dr. Michael Salkin replied 9 months ago.
Hi,
I'm just following up on our conversation about Georgia. How is everything going?
Dr. Michael Salkin